Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 6, NWS Grand Rapids, MI

December 27, 2018Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 27, 2018, 3:11 PM EST for Kalamazoo County, Van Buren County, Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 3:11 PM EST (20:11 UTC)
Expired
Dec 27, 2018, 8:57 PM EST
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS73 KGRR 272011
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
311 PM EST Thu Dec 27 2018

MIZ071-072-280200-
/O.NEW.KGRR.WI.Y.0006.181227T2011Z-181228T0200Z/
Van Buren-Kalamazoo-
Including the cities of South Haven and Kalamazoo
311 PM EST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect until 9 PM EST this evening. 

HAZARDOUS WEATHER...

 * Southeast winds gusts may briefly top 45 mph late this 
   afternoon and evening.


IMPACTS...

 * Scattered power outages are possible.

 * High profile vehicles may experience difficulty with travel

 * Damage to trees are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
072 
WWUS73 KGRR 280157
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
857 PM EST Thu Dec 27 2018

MIZ071-072-280300-
/O.CAN.KGRR.WI.Y.0006.000000T0000Z-181228T0200Z/
Van Buren-Kalamazoo-
Including the cities of South Haven and Kalamazoo
857 PM EST Thu Dec 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Winds have diminished below advisory criteria.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 1:29 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 27, 1:29 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
129 PM EST Thu Dec 27 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 330 AM EST Thu Dec 27 2018

- Mainly rain event today into tonight.

- Brief period of freezing rain possible midday from Tustin east to
  Harrison (Osceola and Clare Counties).

- Period of snow on Friday with passage of a cold front and brief
  window of lake effect snow into Friday night. Light accums.

- Friday evening commute could be affected by falling temps and snow.

- Lake effect snow potential early/mid next week with cold.

&&

.UPDATE...
Issued at 122 PM EST Thu Dec 27 2018

We are monitoring an area of higher wind gusts across Central
Illinois. Better mixing into the llj in that area seems to have
generated stronger winds gusts. Some high res models are trying to
create stronger winds gusts into at least advisory criteria for
southern parts of the CWA. We are thinking the mixing height will
be less in our area limiting that potential but will need to
monitor it closely over the next few hours.

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 330 AM EST Thu Dec 27 2018

Rain will spread in from the south and west today with many
locations forecast to receive around a half inch of rainfall. The
precipitation may start off as a brief period of freezing rain
across Central Lower Michigan around noon from Tustin and Reed City
east towards Harrison and Clare. The ground temps and air temps may
be just cold enough for a 1-2 hour period of freezing rain. Given
the strong warm air advection though not expecting this to have
significant impact. Therefore, no headlines at this time are planned
along U.S. 10. By mid to late afternoon all the precipitation should
switch over to rain. Rain will gradually switch over to a drizzle
tonight as the dry slot moves in and we lose saturation of the DGZ.

On Friday, a surge of cold air advection will enter the forecast
area behind the passage of a cold front. There will likely be some
light snow ongoing Friday evening with the front. The combination of
temperatures falling below freezing and some light snow may create
some slippery roads Friday afternoon across the northwest CWA and in
many areas Friday evening into Friday night. Any accumulations will
be on the light side, on the order of an inch or less. At this point
the feeling is we will stay below advisory levels, but we will be
monitoring trends. Friday night, moisture levels drop considerably
and the flow goes northerly which will decrease the snow for most of
the CWA overnight.

A period of relatively quiet weather will exist over the weekend
with zonal flow aloft and High pressure at the surface moving
through the area.

The next time frame to watch will be early to mid next week, around
New Years, when a surge of colder air will enter the Great Lakes. It
appears to be some of the coldest air of the season, with 850mb
temps that will reach the -15 to -20C range. This will produce delta
T's at least as cold as 20C. There is some moisture in place as well
as shortwave's moving through the flow aloft, so lake effect snow
will commence. The lake snows look to get going New Years Day
especially, but potentially as early as New Years Eve. Too early to
nail down any accumulations, but travel concerns at least given
850mb temps approaching -20C. -20C air usually results in slippery
roads.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM EST Thu Dec 27 2018

With the rain and increasing amounts of low level moisture moving
in the regional TAF sites will see increasing impacts. It looks
like widespread IFR or lower will move in by tonight. The low
level moisture remains high into Friday so any improvement may
wait til the afternoon when colder air starts to work its way in
from the west.

We maintained some low level wind shear in the forecast as the
strong winds will persist not too far off the ground.

&&

.MARINE...
Issued at 330 AM EST Thu Dec 27 2018

We will maintain the Small Craft Advisory through 700am on Friday.
Stronger offshore southeasterly winds are taking shape at this time,
which will continue to ramp up through the day. At this point think
it is a close call on SCA winds vs. gales. Have opted to maintain
the SCA headline, but we will be monitoring the lakeshore wind
observations closely. The core of the highest wind and therefore the
most concern will be from around 100pm today through 1000pm this
evening. The highest waves will occur this evening from about
Holland northward as the winds turn more southerly. 4 to 8 footers
appear likely up toward Big and Little Sable Points. We are entering
a period of active weather on Lake Michigan with only small periods
of time with benign wind and waves into mid next week.

&&

.HYDROLOGY...
Issued at 1250 PM EST Wed Dec 26 2018

River levels are around to a little above normal and are steady or
slowly falling. Ice development along rivers remains minimal. The
next significant precipitation is expected Thursday into Friday,
with a quarter to three quarters of an inch of rain. Rivers may rise
due to the precipitation at week/s end, but should remain within
banks.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 AM EST Friday for LMZ844>849.

&&

UPDATE...MJS
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...MJS
HYDROLOGY...63
MARINE...Duke
Hazardous weather outlook, Dec 27, 3:05 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
305 PM EST Thu Dec 27 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
305 PM EST Thu Dec 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A brief period of freezing rain is possible around midday along
U.S. 10 near Reed City and Clare. The precipitation should
quickly change over to rain.

Winds may gust over 45 mph this afternoon which could lead to
scattered power outages mainly around Kalamazoo to South Haven
region.  Stronger gusts may build further east this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slippery conditions may develop Friday evening after dark due to
the combination of some light snow and temperatures falling below
freezing.

Colder weather and lake effect snow showers are expected early to
mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-281015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
305 PM EST Thu Dec 27 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Conditions hazardous to smaller craft are expected both today and
tonight. Winds from the southeast and south will reach 30 knots at
times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to smaller craft are expected much of the
Friday through Wednesday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.